Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 55, NWS New York, NY

June 28, 2002Putnam County, New York

NWS New York, NY issued this severe thunderstorm warning at Jun 28, 2002, 6:34 PM EDT for Putnam County, New York. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 28, 2002, 6:34 PM EDT (22:34 UTC)
Expired
Jun 28, 2002, 7:00 PM EDT
In force
26 min
Issued by
NWS New York, NY
Area
Whole counties

County Putnam County, NY

The radar

The Brookhaven radar (KOKX), 97 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 6:50 PM EDTThunderstorm Wind 50 EMahopac, NYAs a severe thunderstorm moved slowly south, it produced high winds that downed a tree on Route 6N.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2002-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2002-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 282234
SVROKX
NYC079-282300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
633 PM EDT FRI JUN 28 2002

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PUTNAM COUNTY IN SOUTHEAST NEW YORK

* UNTIL 700 PM EDT.

* AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR FAHNESTOCK STATE PARK...MOVING SOUTH AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE IN THE VICINITY OF...
  MAHOPAC AROUND 700 PM.

THIS STORM WILL PRODUCE HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS 
TO 50 MPH.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4152 7380 4152 7392 4133 7394 4135 7380
          4136 7369

JST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:45 PM EDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jun 28, 2:45 PM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
245 PM EDT FRI JUN 28 2002

SHORT RANGE DISC...WIDELY SCT SHWRS/TSTMS CONT TO DEVELOP RANDOMLY
ACROSS THE REGION. ILL CARRY A 20 PCT POP TO ACCOUNT FOR THEM UNTIL
SUNSET. ANY LIFT ASSOCIATED WITH THE UPSTREAM LOWER AND UPPER LVL
TROUGHS SHOULD BE DISPLACED EAST OF THE AREA BY SUNSET FINALLY
BRINGING AN END TO ANY CHC OF SHWRS/TSTMS.

MEDIUM RANGE DISC...AS THE UPPER LVL TROUGH CONTS EWD OFF THE NEW
ENG CST...AN UPPER LVL RIDGE WILL BUILD SLOWLY NEWD OVR THE GRT LKS.
THE LCL AREA WILL BE UNDER STG NVA AND SUBSIDENCE THROUGH
SUNDAY...PROVIDING US WITH MAINLY CLEAR SKIES.

FOR SAT...THE HIGHEST TEMPS SHOULD OCCUR NORTH AND WEST OF NYC AS
SFC WINDS BECOME NW AND DOWNSLOPE KICKS IN UNDER FULL SUNSHINE. AS
SHOWN BY THE SUNY MM5 FCST MDL...SEA BREEZE DEVELOPMENT WILL OCCUR
LATER DURG THE AFTN AND WILL BE WEAK...AS THE SYNOPTIC SCALE WIND
GRAD WEAKENS THROUGH EARLY AFTN.

FOR SUN...I WOULD EXPECT SEA BREEZES TO DEVELOP EARLIER AND BE
STRONGER WITH HIGH PRESSURE OVERHEAD.

AS FOR FCST TEMPS...ILL GO WITH THE COMPOSITE BETWEEN THE NGM MOS
AND AVN MOS FCST TEMPS THROUGH SUNDAY.

EXTENDED FCST FOR MON THRU WED...LOOK FOR A GRADUAL INC. IN BOTH
HEAT AND HUMIDITY AS A SERIES OF MAINLY WEAK IMPULSES REFLECTED BY
WEAK COLD FRONTS AT THE SFC SLIDE SEWD DOWN AN UPPER LVL RIDGE ALONG
THE EXTREME SOUTHERN BRANCH OF THE WESTERLIES. I WILL IGNORE ANY QPF
FCSTS FOR THE INITIAL WV DURING LATE SUNDAY...BUT WILL ADD A CHC OF
SHWRS/TSTMS FOR THE SECOND STRONGER WV TUE AFTN AND EARLY TUE NGT.

FOR MARINERS...ILL MAINTAIN THE SMALL CRAFT ADVISORY FOR ROUGH SEAS
ACROSS THE ATLANTIC OCEAN COASTAL WATERS ATTM. SEAS WILL BE SLOW TO
SUBSIDE BELOW 5 FT. WELL PROBABLY BE ABLE TO CANCEL THIS ADVISORY
LATER THIS EVE.

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SCA FOR ROUGH SEAS ANZ350-353-355.

GC

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:01 PM EDTSevere Thunderstorm WarningOKXWestchester44 min
Jun 28, 7:38 PM EDTSpecial Marine WarningOKX67 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.